Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

July 7, 2021Clare County, Lake County, Osceola County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 7, 2021, 4:01 PM EDT for Clare County, Lake County, Osceola County, Michigan. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Jul 7, 2021, 6:00 PM EDT
In force
119 min
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 125 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS83 KGRR 072001
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
401 PM EDT Wed Jul 7 2021

MIZ037>040-072200-
Osceola-Lake-Clare-Mason-
401 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA...LAKE
AND MASON COUNTIES...

At 401 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luther to 5 miles west of Fountain.
Movement was east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Ludington...           Clare...               Evart...
Baldwin...             Ludington SP...        Reed City...
Scottville...          Marion...              Farwell...
Luther...              Fountain...            Free Soil...
Hamlin Lake...         Harrison...            Highland...
Chase...               Lake...                Hersey...
Custer...              Le Roy...              

If outdoors, consider seeking shelter inside a building.

LAT...LON 4416 8461 4382 8461 4382 8643 4394 8645
      4394 8643 4406 8651 4418 8639
TIME...MOT...LOC 2001Z 259DEG 21KT 4404 8561 4404 8629 

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:58 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 7, 2:58 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 PM EDT Wed Jul 7 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

- Fair Weather interlude followed by return of showers

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

We expect the conditions for strong to severe storms to continue
through this evening across the southeast forecast area in the
warm sector ahead of advancing cold front. Sfc based CAPE of 2500
to 3500 J/kg should persist in this area until diurnal loss of
heating. Storm type should be primarily multi-celled clusters as
deep layer shear is less than 30 knots across southern zones. The
exception would be for some transient supercells further north
where shear is greater than 35 knots, and especially in the
vicinity of outflow boundaries.

The severe threat should diminish after sunset as instability
decreases, but some strong storms and a heavy rain threat could
persist overnight and into Thursday morning along the cold front.
The front should clear the eastern zones by afternoon with a
cooler and much drier air mass moving in.

- Fair Weather interlude followed by return of showers

Canadian high pressure brings a welcome spell of cooler and drier
weather late Thursday into Saturday. A blocking pattern develops
over the weekend with Michigan in between an upper low to our west
and an upper high over the SE CONUS. As the upper low slowly
moves northeast, an overrunning pattern could bring some showers
on Saturday. A warm front could bring higher chances of showers
and thunderstorms across Lower Michigan from late Sunday into
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 148 PM EDT Wed Jul 7 2021

Thunderstorms are developing as expected, with most likely impacts
to Lansing and Jackson this evening. With very humid conditions
around, the cloud bases will drop quickly to MVFR, with overnight
conditions dropping to IFR or potentially even LIFR before
improving conditions after daybreak tomorrow/Thursday. Winds will
be fairly light except for near any thunderstorms, where gusts to
30+ mph are possible.

&&

.MARINE...
Issued at 256 PM EDT Wed Jul 7 2021

Wind gusts over 30 knots in thunderstorms are possible through
this evening across Lake Michigan south of Grand Haven. North
winds can be expected on Thursday and may gust to 25 knots with
some choppy waves along the Big and Little Sable points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...AMD
MARINE...Ostuno
Hazardous weather outlook, Jul 7, 5:15 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EDT Wed Jul 7 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible both today and tonight. Storms will be
most numerous this afternoon and evening across portions of
Southern Lower Michigan, especially to the south and east of Grand
Rapids. Widespread severe weather is not expected, but some of the
strongest storms will be capable of damaging winds. Lightning and
locally heavy rain will be possible with all storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue into Thursday along and ahead of a
cold front. Severe weather is not expected at this time. Locally
heavy rain and lightning will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible over Lake Michigan both today and
tonight. Some storms will be capable of strong winds. Lightning
will likely be the main hazard to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance that waves will reach levels that are dangerous
to swimmers and boaters Thursday afternoon and evening. Waves
should at least reach the 2 to 4 foot range during that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Jul 7, 12:13 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1213 PM EDT Wed Jul 7 2021

MIZ043-044-050>052-056>059-064>067-071>074-072015-
Oceana-Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
1213 PM EDT Wed Jul 7 2021

...Scattered Strong to Severe Thunderstorms This Afternoon...

Scattered thunderstorms are just beginning to develop across the
area early this afternoon. They will continue to expand in coverage,
especially along and south of I-96.

Wind gusts above 40 mph will be the main threat, with small hail,
and heavy downpours also expected.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4382 8643 4382 8557
      4347 8556 4346 8437 4278 8436 4278 8420
      4208 8413 4207 8414
TIME...MOT...LOC 1611Z 240DEG 49KT 4334 8569

NJJ
Special weather statement, Jul 7, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
401 PM EDT Wed Jul 7 2021

MIZ037>040-072200-
Osceola-Lake-Clare-Mason-
401 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA...LAKE
AND MASON COUNTIES...

At 401 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luther to 5 miles west of Fountain.
Movement was east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Ludington...           Clare...               Evart...
Baldwin...             Ludington SP...        Reed City...
Scottville...          Marion...              Farwell...
Luther...              Fountain...            Free Soil...
Hamlin Lake...         Harrison...            Highland...
Chase...               Lake...                Hersey...
Custer...              Le Roy...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4416 8461 4382 8461 4382 8643 4394 8645
      4394 8643 4406 8651 4418 8639
TIME...MOT...LOC 2001Z 259DEG 21KT 4404 8561 4404 8629

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:28 PM EDTAreal Flood WarningGRRMecosta, Newaygo6 hr
Jul 6, 9:21 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Montcalm, Osceola54 min
Jul 7, 12:13 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 11 more4 hr
Jul 7, 12:54 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot66 min
Jul 7, 1:18 PM EDTTornado WarningGRRClinton, Gratiot27 min
Jul 7, 1:45 PM EDTSevere Thunderstorm WarningGRRClinton13 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson38 min
Jul 7, 2:59 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson77 min
Jul 7, 4:15 PM EDTAreal Flood AdvisoryGRRCalhoun2 hr
Jul 7, 5:06 PM EDTSevere Thunderstorm WarningGRRCalhoun24 min
Jul 7, 5:12 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson2 hr
Jul 7, 5:18 PM EDTSevere Thunderstorm WarningGRRIngham27 min
Jul 7, 5:33 PM EDTAreal Flood AdvisoryGRRLake, Osceola4 hr
Jul 7, 6:03 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola117 min
Jul 7, 6:17 PM EDTSpecial Weather StatementGRRClinton58 min
Jul 7, 6:44 PM EDTSpecial Weather StatementGRRBarry31 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.